Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Cardiology | Pediatrics | Pharmacy | AIDS | News

Back to Health News

Children’s HIV Drugs May Cause High Cholesterol

Last Updated: August 05, 2011.

 

Strategies are needed to protect infected kids from long-term cardiovascular harm, researchers say

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Strategies are needed to protect infected kids from long-term cardiovascular harm, researchers say.

FRIDAY, Aug. 5 (HealthDay News) -- Children with HIV who receive antiretroviral treatments have persistently high cholesterol and other blood fat (lipid) levels, and would benefit from guidelines aimed at reducing their long-term heart risks, researchers say.

The findings are published in JAIDS: Journal of Acquired Immune Deficiency Syndromes.

"Formal guidelines are the first crucial step in minimizing cardiovascular disease complications and maximizing quality of life in this vulnerable population," the authors of an editorial said in a journal news release. The most effective strategy probably consists of a "lipid-friendly" drug regimen -- meaning medications that don't affect blood fats -- along with lifestyle changes, such as diet and exercise, they said.

The editorial accompanies two studies in the Aug. 15 issue that examined blood fats in children treated for HIV.

In one study, led by Denise L. Jacobson of Harvard School of Public Health, the researchers followed 240 HIV-infected children with high cholesterol for two years. During this time, the children had persistently high lipid levels. Cholesterol levels dropped to normal in only about one-third of the children.

Cholesterol levels were more likely to decline when changes were made to their antiretroviral treatment, the researchers found. In most cases, medication changes were related to the HIV, not lipid levels. Only 15 of the children were given drugs specifically to manage their cholesterol.

In a separate study, researchers at the Imperial College School of Medicine, London, compared the effect of different HIV drugs on 449 HIV-infected children's lipid levels. They found all of the drugs caused a surge in cholesterol. The class of HIV drugs known as protease inhibitors, in particular, triggered the biggest increase.

Within five years, 10 percent of children developed low-density lipoprotein ("bad") cholesterol levels above the 95th percentile. But based on those numbers, only three patients needed to take cholesterol medication.

Because HIV-infected children are likely to live well into adulthood, the researchers said treatment strategies need to be developed that will protect them against heart disease later in life.

"Clinical trials are required to develop and test intervention strategies to protect against cardiovascular disease in children born with HIV, growing into adult life," Dr. Margaret P. Rhoads of Imperial College and co-authors wrote in the news release.

More information

The U.S. Centers for Disease Control and Prevention provides statistics on HIV/AIDS among children.

SOURCE: JAIDS: Journal of Acquired Immune Deficiency Syndromes, news release, Aug. 3, 2011

Copyright © 2011 HealthDay. All rights reserved.


Previous: Gastric Bypass May Dampen Desire for High-Fat Foods Next: With Age, Focus on Body Shifts From Appearance to Function

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.